Category: 

What are the Most Common Serotonin Syndrome Symptoms?

Article Details
  • Written By: Deborah Walker
  • Edited By: R. Halprin
  • Last Modified Date: 19 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A recent study suggests that former acne sufferers are more likely to retain a youthful appearance as they age.  more...

December 9 ,  1979 :  The eradication of smallpox was certified.  more...

Serotonin syndrome occurs when there is too much of the neurotransmitter serotonin in the brain. The likelihood of recovery depends upon the severity of the symptoms and how quickly treatment is sought. Medications, illicit drug use, and certain illnesses can cause excess serotonin to build up. Those with risk factors for serotonin syndrome should be aware of the symptoms and see their doctor if they notice anything out of the ordinary.

Serotonin syndrome symptoms can sometimes be so mild that they are hardly noticeable and are easily dismissed. Other people experience more noticeable symptoms. They may notice their heart rate increases suddenly or they may begin to shiver or sweat. Dilated pupils, tremors, or intermittent twitching are also commonly seen symptoms of serotonin syndrome. People experiencing serotonin syndrome symptoms are apt to feel confused, foggy headed, or may complain of a headache.

Those with moderate serotonin syndrome symptoms may be restless, agitated, or anxiously hypervigilant. They may experience an hypomanic episode in which they talk very fast, have racing thoughts, and cannot settle down. High blood pressure may be detectable in patients with moderate symptoms. An increase in body temperature, as high as 104° Fahrenheit (40° Celsius), is another symptom of moderate serotonin syndrome. Nausea, diarrhea, or an unsettled stomach with very active bowel sounds are other indications of this condition.

Ad

Severe serotonin syndrome symptoms can lead to death. Heart rate and blood pressure may increase to the point that the individual goes into shock or falls into a coma. Body temperature may rise to 106° Fahrenheit (41.1° Celsius). Temperatures this high can cause brain damage and lead to hallucinations, metabolic acidosis, seizures, kidney failure, blood clotting problems, or hemorrhaging.

Some over-the-counter, prescription, and illegal drugs known to increase serotonin levels in the brain can be causal factors in the development of serotonin syndrome symptoms. Those taking anti-depressants, such as Paxil, Effexor, and Wellbutrin, are often at risk of developing the syndrome. Herbal supplements, including ginseng and St. John's wort, are also known to raise serotonin levels. Certain thyroid conditions, as well as withdrawal from alcohol or heroin, may also cause serotonin syndrome.

Most people with serotonin syndrome make a full recovery. In mild cases, treatment consists of avoiding any medications that may be contributing to the condition. In cases of moderate or severe serotonin poisoning, the doctor will likely stop any problematic medications and then may administer a drug that counteracts the serotonin. The patient may also be sedated if he or she is agitated. People with risk factors for serotonin syndrome who think they are showing symptoms should seek medical attention right away.

Ad

You might also Like

Recommended

Discuss this Article

literally45
Post 3

Serotonin syndrome can happen due to serotonin precursor supplements. For example, 5-Hydroxytryptophan (5-HTP) is a serotonin precursor that's sold as a supplement over the counter. It's possible for people to overdose on this, leading to extremely high serotonin levels. This is the major reason why I've not tried these supplements despite the claimed benefits.

turquoise
Post 2

@discographer-- I'm not a doctor but I doubt that your withdrawal symptoms were symptoms of serotonin syndrome. After withdrawing from a serotonin increasing drug, you will actually experience low serotonin for a while. This is because the brain ceases the production of serotonin when it is no longer being recycled by the brain due to these SSRI drugs. Eventually, the brain will start producing and recycling serotonin again.

Serotonin syndrome will only happen in this situation if you take too much SSRIs. But I don't think that this is a risk for most people who follow their doctor's directions and dosage orders closely.

discographer
Post 1

This is the first time I've heard about serotonin syndrome. I didn't realize that it's a bad thing to have too much serotonin. Most people talk about not having enough.

After reading the symptoms in this article, I'm surprised that these are some of the same symptoms I had when withdrawing from my anti-anxiety medication. It was a selective serotonin reuptake inhibitor. I wonder if those symptoms were due to serotonin syndrome rather than the body being dependent on the drug?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email